Texas, 2019

Heat in Texas, August 17 to 21, 2019

August 17 to 21, 2019 · NWS SHV · 21 events in 21 counties and zones

A flat upper level ridge of high pressure over South Texas and the Northern Gulf of Mexico on August 17th began to amplify north across the Southern Plains and Ark-La-Tex region on the 18th, with this ridge lingering over the area through the 21st. Given the dry topsoil moisture conditions already in place, temperatures quickly climbed into the mid to upper 90s across East Texas, with additional…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A flat upper level ridge of high pressure over South Texas and the Northern Gulf of Mexico on August 17th began to amplify north across the Southern Plains and Ark-La-Tex region on the 18th, with this ridge lingering over the area through the 21st. Given the dry topsoil moisture conditions already in place, temperatures quickly climbed into the mid to upper 90s across East Texas, with additional compressional warming beneath the expanding upper level ridge contributing to temperatures climbing further in excess of 100 degrees on the 18th-21st. Little mixing of dewpoints occurred during the period, resulting in oppressively hot conditions, with heat indices ranging from 105 to 109 degrees each day. Slightly less humid conditions were observed on August 22nd as the upper ridge retreated back to the west into New Mexico, allowing for a weak upper trough and associated surface front to enter the area, focusing an increase in isolated to widely scattered showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 6:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 6:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
747 AM CDT Sat Aug 17 2019

.AVIATION...

VFR conditions across the region this morning, except at KTYR where
MVFR ceilings have developed. Look for VFR conditions to prevail
across all terminals sites by 17/15z and through the remainder of
the forecast period. Some isolated to scattered sea breeze
convection could move into terminals along and south of Interstate
20 between 17/18z and 18/00z. Highlighted this potential with
VCTS in the TAFs. Otherwise, light and variable winds this
morning to become south between 5-10 knots through the period.

/20/

&&

.PREV DISCUSSION... /issued 459 AM CDT Sat Aug 17 2019/

SHORT TERM.../Today through Sunday night/

Upper level ridging to west will retreat southwestward into
southern Texas allowing for flow aloft to become zonal. At the
same time, southerly winds will continue to bring in low level
moisture across the region. Sea breeze convection should make it
into portions of the region today, mainly south of Interstate 20.
With instability on the increase today, sea breeze convection
should be greater in coverage compared to yesterday, with greatest
coverage during peak heating hours. This activity should wind down
near and after sunset.

By Sunday, the ridge will begin to build northward back into the
southern plains. A weak disturbance will rotate around the Western
periphery of the ridge. This combined with diurnal heating along
with some sea breeze convection will result in rain chances across
our eastern and extreme southern zones mostly during the afternoon
hours.

Relative humidity values will be on the rise over the next couple
with southerly winds will bring an increase in low level moisture
across the region. The higher humidity values combined with
afternoon temperatures in the mid to upper 90s, will result in
heat indices ranging from 105 to 110 degrees. A Heat Advisory will
be in effect from 10 am today through 7 pm Sunday. /20/

LONG TERM.../Monday through Saturday/

The start of the new work week will be characterized by a dominant
ridge of high pressure aloft centered across the TX/OK Pndl region
with the ridge axis extending eastward into NE TX. A weak
disturbance will be rotating around the eastern flank of this ridge,
across S AR initially, rotating southward into N LA during the day
Monday. This should result in scattered convection across our
eastern half on Monday with the ridge migrating northward into the
Southern Plains as we begin Tuesday.

Our southeast half will be the favorable region for diurnally driven
afternoon and early evening convection Tuesday and Wednesday given
the location of the upper ridge axis to our north and west. As we
move into the end of the upcoming work week, a trough of low
pressure will move out of the Intermountain West and into the
Southern Plains Thursday into Friday while we begin to monitor the
possibility of a disturbance across the western Gulf of Mexico
moving northward towards the SE TX/SW LA Gulf Coast. The ECMWF has
trended a little further north and east with this disturbance,
mainly influencing our southeast half for next weekend while the GFS
is indicating a much weaker disturbance moving more northward across
NE TX for next weekend. Lots of time to monitor the development
and/or progression of this system but for now, have kept low end
chance pops going for Thu and Fri in regards to the trough across
the Plains and across our southeast half paying respects to anything
tropical headed our way for next weekend.

Concerning temperatures, continued to bump daytime highs up a degree
or two across most areas next week given the fact that model blends
have been running a little cool in this regard. Made few changes to
overnight lows through the period.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  78  97  78 /  20  10  10  10
MLU  98  75  95  76 /  20  10  30  20
DEQ  97  76  97  75 /  10  10  10   0
TXK  97  77  97  77 /  10  10  10   0
ELD  97  75  95  75 /  10  10  20  10
TYR  97  77  98  78 /  20  10  10   0
GGG  98  77  98  77 /  20  10  10  10
LFK  96  77  97  77 /  30  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Sunday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT Sunday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT Sunday for OKZ077.

TX...Heat Advisory until 7 PM CDT Sunday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

20
Hazardous weather outlook, Aug 17, 4:21 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
521 AM CDT Sat Aug 17 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
521 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A Heat Advisory is in effect today. Temperatures this afternoon
are expected to climb into the upper 90s to near 100 degrees
across the Four State Region, and when combined with the humidity,
will result in heat indices climbing to between 105 and 110 degrees.
Those that must be outside this afternoon are reminded to wear
lightweight, loose fitting clothing, drink plenty of water, limit
time outdoors, and spend time in air conditioned facilities.
In addition, there will be a chance of afternoon and early evening
showers and thunderstorms. The more favorable area for this
precipitation will be near and south of the Interstate 20 Corridor
of Northeast Texas and Northern Louisiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The heat will continue into Sunday with a Heat Advisory in effect
through 7 pm Sunday. Otherwise, isolated to scattered showers and
thunderstorms will be possible through much of the extended period
of the forecast with the highest chances across the eastern half
of the Four State Region. Precipitation coverage may pick up by
late in the work week due to a disturbance moving our way from the
north and west.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Red River

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Morris

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Camp

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Titus

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Wood

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Marion

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Smith

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 17, 9:00 AM CST to August 21, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838911, 838912, 838913, 838914, 838915, 838916, 838917, 838918, 838919, 838920, 838921, 838922, 838923, 838924, 838925, 838926, 838927, 838928, 838929, 838930, 838931.